Brain Zaps Are No Joke Ya’ll

On November 5th 2017 I decided to withdrawal cold turkey from the only antidepressant that’s every “worked” for me. I had been taking 150 mg daily of Sertraline (the generic for Zoloft for those who don’t know) for about 3 years with little to no noticeable negative side effects. Things seemed to be fine until I visited my psychiatrist earlier this year.

It’s been a few years since I’ve seen a talk therapist or had a doctor that did anything besides prescribe me pills for my DSM-V diagnosis of Major Depressive Disorder and Generalized Anxiety. I feel a bit like a christmas cookie from a cutter that lost its shape in the oven.

Anyway, I was getting ready to move out of state and I wanted to make sure I’d have enough medication to last me for a little while so I scheduled an appointment with my doctor. My doctor is a tall, thin, foreign woman, but incredibly warm in the face. I sat down in her little office and she asked me all the usual questions. “How have you been? What are you doing for work? Where are you living? How are your symptoms?” I rattled off the usual answers out of habit.

As I was getting ready to leave, a question of my own popped into my head and I blurted it out without overthinking in my usual manner. I looked up at my doctor and asked: When will I know I’m ready to come off the drugs?

The question came so quickly that I didn’t have any time to overthink how she may answer me or what reaction she would have – a coping mechanism I developed over the years so that I was never too surprised by extreme emotions or confrontation. She looked straight at me with the warmest expression and said “You’ll just know when it’s right to wean yourself off the medication.” That little bit of encouragement was enough to plant a seed in my head that would follow me around for the rest of the year.

In July I began weaning off slowly. I cut my dose by 1/3 over the period of a few weeks. After that, I cut my dose by another 1/3 for a week or so until I started getting increased anxiety attacks and decided I needed to move even slower. I went from 150 mg to 100 mg, briefly to 50 mg and then back up to 75 mg for the remainder of the summer. I started to doubt my ability to tell the difference between what my normal brain was doing and what the medication was doing to influence my brain.

By summer’s end I hit a low that brought me back to my comfortable “normal” dose of 150 mg daily. I was discouraged.

I started doing research on quitting cold turkey and what the possible side effects would be if I went that route. I found a few real live people who had documented their experiences on youtube and it reminded me that I wasn’t the first person to want to do this the “wrong” way.

The list of withdrawal side effects were long and scary-sounding.

Antidepressant Discontinuation Syndrome:
Anxiety
Insomnia
Vivid Dreaming
Headaches
Dizziness
Tiredness
Irritability
Flu-like Symptoms
Nausea
Electric Shock Sensations
Returning Depression
(source: mayoclinic.org)

With all of this in mind and every professional and non-professional advising me to wean slowly (assuring me it was safer) I just didn’t feel like I was getting the results I wanted. Every day when I took my medication, I wondered what would happen if I just stopped. Would I go cuckoo bananas bonkers? I survived without it for all those years. I just couldn’t imagine that coming off of it would ruin my life. Something inside me just kept telling me I ought to try it cold turkey. The worst thing that could happen is I would have to go back on them again. But how would I know if I didn’t try?

Week 1 was a little tough, but could have been worse. I experienced night sweats, waking up drenched in cold sweat every morning. My sleep was pretty broken, but tolerable. I got a gnarly cold that week – cough, congestion, sinus pressure, the whole nine yards!

Week 2 brought with it so much dizziness, vertigo, nausea, and brain zaps. Brain zaps really are no flippin’ joke. I read about them trying to get an idea of how they would feel. All the other symptoms could be imagined, but brain zaps were something I’d never felt before. They are described as electric-shock-like experiences in the brain accompanied by dizziness, tremors, vertigo and imbalance. The only way I can describe one is like getting hit right in the middle of my forehead with a metal bat and having a shock-wave ripple through my head repeatedly. They came on quickly and completely out of the blue. They usually only lasted a few minutes at a time, but completely drained me of my energy for a few hours. It was much like the energy drain accompanied by a panic attack. Nap time!

Week 3 is when things started getting better. I experienced irritability along with a lower tolerance for visual and auditory stimuli. Going into stores and being around crowds became increasingly overwhelming and sometimes frustrating. I also started getting headaches again. Even with all these symptoms, it was clear that my mood was improving. I was smiling more, crying more, laughing more and overall just feeling my emotions with love and depth that I had not experienced in years.

It’s now been 21 days since my last dose of Sertraline. Yesterday I even went for a run and didn’t get dizzy! I’m noticing new things about my mind and body that I didn’t realize before and learning to listen to my body more than anything else. My gut, my heart, my brain- it feels as if these three important parts have begun to realign to help me guide my life based on what is truly best for me.

I am so glad I finally found a doctor who told me that I was the only person who would know what was right for me. And lo and behold, here I am- moving forward, growing into my own skin, opening my eyes and heart and loving myself completely, flaws and all. I’m so happy I decided to stop medicating. It felt like all the medication did was help me run from the things I wasn’t ready to face yet. It served a purpose, but it feels phenomenal to let go of something so powerfully controlling in my life.

Always with love- xoxo Dee

2 thoughts on “Brain Zaps Are No Joke Ya’ll”

  1. I too tried to go cold turkey from 150mg of Sertraline. The brain zaps were horrendous, and unlike anything I have ever experienced before in my life. They are so hard to describe!!! I am now back on meds, but I always wonder whether it will be a forever thing for me, or if there will be a time when I no longer need them. Well done to you for finding the strength to stop them!

    Like

    1. Thanks for sharing Pixie! It can be very tough to find the right balance of medication and lifestyle habits that are best for you. As long as youโ€™re doing well, thatโ€™s all that matters! Keep on rocking girlfriend ๐Ÿ’›๐Ÿค˜๐Ÿผ

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s